Wyoming, 2024

Damaging Wind in Wyoming, July 1, 2024

July 1, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved over the Greybull airport and produced a 59 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved over the Greybull airport and produced a 59 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 4:42 PM MST, 2 hours 42 minutes earlier. Its key messages:

  • Marginal (Level 1 of 5) Risk of severe thunderstorms across north-central Wyoming through this evening. Large hail, strong winds, and frequent lightning are the primary concerns in the strongest storms.
  • Continued cooler temperatures and increased precipitation chances through mid-week across northern Wyoming.
  • Warm, dry, and breezy conditions expected across south-central and southwest Wyoming through the next week. Elevated to critical fire weather conditions in areas with cured fuels.
Area forecast discussion, Jul 1, 4:42 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
542 PM MDT Mon Jul 1 2024

.KEY MESSAGES...

- Marginal (Level 1 of 5) Risk of severe thunderstorms across
  north-central Wyoming through this evening. Large hail, strong
  winds, and frequent lightning are the primary concerns in the
  strongest storms.

- Continued cooler temperatures and increased precipitation
  chances through mid-week across northern Wyoming.

- Warm, dry, and breezy conditions expected across south-central
  and southwest Wyoming through the next week. Elevated to
  critical fire weather conditions in areas with cured fuels.

&&

.DISCUSSION...
Issued at 150 PM MDT Mon Jul 1 2024

As the cold front is draped across Wyoming, rain showers and
thunderstorms have been observed, as well as wind gusts along and
behind the front of 30 to 40 mph, even higher in wind prone areas
and from thunderstorm outflow. While the main shower and
thunderstorm activity will be up in north-central Wyoming, a few
showers and weak thunderstorms cannot be ruled out near the I-80
corridor east of Rock Springs. Up in north-central Wyoming there is
a Marginal Risk for severe thunderstorms where HiRes guidance is
showing 500-1000 J/kg of SBCAPE and 35-45 knots of bulk shear, which
is substantial to sustain convection. Based on the latest HiRes
model runs, the most likely time frame for the strongest storms in
north-central Wyoming is from 2 PM to 6 PM. Showers will linger
overnight and through Tuesday morning as another shortwave pushes
through northern Wyoming. While there is still the potential for
thunderstorms Tuesday, the severe parameters are much more limited,
especially the instability, so any thunderstorms that do develop
will likely not be severe. The main shower and thunderstorm activity
will decrease through Tuesday evening.

Headed into the Independence Day holiday, the Riverton forecast area
is positioned along the east side of an upper-level ridge as
multiple shortwaves are embedded in the flow. This will help
moderate temperatures and keep them, on average, near-normal. In
addition, there are chances for showers and thunderstorm each
afternoon through Thursday, particularly across the northern
half of Wyoming. Across the High Desert Region, warm
temperatures, low afternoon relative humidity values, and gusty
winds will create critical fire weather conditions where the
fuels are cured and ready to burn. Due to the timing of these
conditions being near the 4th of July, caution is recommended if
opting to participate in the festivities. Following the
shortwave passage on the 4th of July, the upper-level ridge
shifts eastward, increasing temperatures and decreasing
precipitation chances headed into the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 542 PM MDT Mon Jul 1 2024

Scattered showers and thunderstorms continue through the evening
across the northern-third of Wyoming. KJAC, KCOD, and KWRL have the
best chance of seeing convection through 04Z/Tuesday. Terminals
remain VFR with the exception of brief MVFR with the strongest
convection, while brief IFR remains a 20-30 percent
possibility. Gusty westerly surface wind 20-30kts continues
until sunset at KRKS. To the north, thunderstorm outflow will
send wind to the north at the central terminals early Monday
evening. Moisture continues to wrap into the far north
overnight with light showers persisting. Additional showers
linger this evening from around KRKS to KCPR with gusty outflow
wind of 40kts the primary hazard. After a quiet Tuesday morning,
a few late day showers are possible across the north. In
general, Tuesday finds conditions VFR and generally dry.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Gross
AVIATION...CNJ
Hazardous weather outlook, Jul 1, 12:46 PM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
146 PM MDT Mon Jul 1 2024

WYZ001>020-022>030-030000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
146 PM MDT Mon Jul 1 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible, mainly for the Bighorn Basin
and Johnson County. Strong sudden wind gusts, large hail, and
frequent lightning are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...Shower and thunderstorm chances, mainly
for northern Wyoming, continue through midweek. Warm, dry, and breezy
conditions across south-central and southwest Wyoming through the
week will create critical fire weather conditions where the fuels
are cured.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 1, 1:47 PM MST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
247 PM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Gst     2 NW Greybull           44.52N 108.08W
07/01/2024  M59 MPH          Big Horn           WY   ASOS

            ASOS station KGEY Greybull Airport.

&&

CFH
Special weather statement, Jul 1, 2:00 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
300 PM MDT Mon Jul 1 2024

WYZ004-008-009-012130-
Bighorn Mountains Southeast-North Bighorn Basin-Bighorn Mountains
West-
300 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JOHNSON...
SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES THROUGH 330
PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shell Canyon, which is 19 miles east of Greybull, moving east at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Upper Medicine Lodge Lake around 320 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4466 10752 4465 10754 4463 10752 4464 10750
      4461 10747 4461 10743 4460 10742 4460 10739
      4456 10737 4456 10696 4406 10712 4414 10743
      4417 10746 4417 10754 4425 10788 4470 10762
TIME...MOT...LOC 2100Z 283DEG 39KT 4451 10767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hensley
Special weather statement, Jul 1, 2:34 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
334 PM MDT Mon Jul 1 2024

WYZ008>010-012200-
Bighorn Mountains Southeast-Northeast Johnson County-Bighorn
Mountains West-
334 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JOHNSON...
SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES THROUGH 400
PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cloud Peak, which is 19 miles west of Buffalo, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Johnson, southeastern Big Horn and northeastern Washakie Counties,
including the following locations... South Fork Campground, Buffalo
Johnson County Airport, and Lost Cabin Campground.

This includes Interstate 90 between mile markers 42 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4437 10670 4416 10678 4416 10682 4410 10681
      4406 10682 4415 10744 4417 10746 4419 10747
      4440 10730 4456 10731 4456 10667
TIME...MOT...LOC 2134Z 268DEG 35KT 4436 10711

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Rowe
Special weather statement, Jul 1, 2:59 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
359 PM MDT Mon Jul 1 2024

WYZ009-010-012245-
Bighorn Mountains Southeast-Northeast Johnson County-
359 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JOHNSON COUNTY
THROUGH 445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Phil Kearny Historical Site, which is 15 miles northwest of
Buffalo, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fort Phil Kearny Historical Site and Lake De Smet around 405 PM
  MDT.

This includes Interstate 90 between mile markers 42 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4434 10654 4444 10701 4456 10700 4456 10651
TIME...MOT...LOC 2159Z 272DEG 21KT 4453 10690

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 1, 4:04 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
504 PM MDT Mon Jul 1 2024

WYZ009-011-020-012330-
Southeast Johnson County-Bighorn Mountains Southeast-Natrona County
Lower Elevations-
504 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES THROUGH 530 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kaycee, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kaycee around 510 PM MDT.

This includes Interstate 25 between mile markers 221 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4340 10689 4397 10688 4401 10628 4328 10625
TIME...MOT...LOC 2304Z 272DEG 36KT 4367 10668

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jul 1, 4:35 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
535 PM MDT Mon Jul 1 2024

WYZ011-020-020000-
Southeast Johnson County-Natrona County Lower Elevations-
535 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Midwest, which is 15 miles southeast of Kaycee,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.

This includes Interstate 25 between mile markers 232 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4344 10608 4349 10662 4376 10654 4372 10606
TIME...MOT...LOC 2335Z 282DEG 26KT 4354 10645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 1, 7:24 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

The South Big Horn airport had a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200046.